North Dakota, 2019

Hail and Damaging Winds in North Dakota, September 2, 2019

September 2, 2019 · NWS BIS · 25 events in 10 counties and zones

Discrete severe thunderstorms initially developed in the wake of a warm front in an area of strong instability over northwestern North Dakota during the late morning hours. The storms then started spreading southeast as a cold front pushed into the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$630,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Discrete severe thunderstorms initially developed in the wake of a warm front in an area of strong instability over northwestern North Dakota during the late morning hours. The storms then started spreading southeast as a cold front pushed into the area. The initial storms were primarily a hail threat, with hail the size of golf balls reported in Williams and McKenzie counties. As the storms shifted southeast and became a line, the primary threat became strong wind gusts. By the time the storms reached the Jamestown area wind gusts were around 85 mph. This resulted in widespread tree and power line damage along with campers and semi-trucks overturning along Interstate 94 resulting in a brief closure of the interstate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Sep 2, 8:10 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Sep 2, 8:10 AM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
910 AM CDT Mon Sep 2 2019

.UPDATE...
Issued at 909 AM CDT Mon Sep 2 2019

A cluster of showers and thunderstorms is currently moving through
north central North Dakota, while some stronger, more discrete
thunderstorms are just over the western border in
Sheridan/Roosevelt/Daniels Counties in Montana. Thinking that if
these cells stay discrete as they move into the forecast area,
this could be the start of our severe threat..mesoanalysis
currently has effective bulk shear in excess of 60 knots in
portions of western North Dakota, which is more than favorable for
supercells. However, instability is lacking a bit, and widespread
cloud cover over the state is prohibiting the start of any
diurnal destabilization. This is where much of the forecast
uncertainty lies, but if skies begin to clear and discrete cells
form, there's not a lot standing in the way of them quickly
becoming strong to severe. Increased wind speeds a bit in line
with observations, otherwise no changes to the current forecast.

UPDATE Issued at 615 AM CDT Mon Sep 2 2019

No major changes made this update. Some showers and isolated
thunderstorms have developed across far northwest North Dakota
this morning. This area of precipitation will continue to move
eastward and additional storms are expected to form along the warm
front this morning.

&&

.SHORT TERM...(Today and tonight)
Issued at 318 AM CDT Mon Sep 2 2019

A shortwave trough will amplify as it moves east southeast through
southern Alberta and Saskatchewan, reaching the northern Plains by
early this evening. Downstream from this feature, a warm front
will advance northeast across northwest ND through northeast SD
by early evening. A cold front will extend southward from the low
through the western Dakotas and advance east during the evening.

A moist warm sector will reside south of the warm front. Surface
dewpoints will range from the mid 60s to upper 70s F beneath steep
mid-level lapse rates associated with the eastward expansion of
an elevated mixed layer (EML). Warm air at the base of the EML
will result in a substantial cap in warm sector during the day.
Theta-e advection along a southerly low-level jet will contribute
to northeastward destabilization this afternoon and evening with
MUCAPE increasing from 2000-3000 J/kg north of the warm front.
Some isolated storms this morning may have a marginal hail threat,
but the main severe threat is expected during the afternoon into
the evening hours when forcing for ascent associated with
approaching shortwave trough and attendant strengthening low-
level jet will result in development of storms north of the warm
front over northern ND. These storms will be elevated, but
effective bulk shear from 50-60 kt and a favorable thermodynamic
environment will support a few supercells with large hail the
initial primary threat. Storms may eventually evolve into an MCS
with primary threat transitioning to damaging wind during the
evening and overnight as activity continues southeast along
instability gradient into the James Valley and eastern ND. Given
favorable low-level hodographs, a conditional threat will exist
for a couple of tornadoes with any surface-based storms that can
develop on the warm front. However, current indications are that
the warm sector will probably remain capped thus limiting the
potential for surface-based storms.

.LONG TERM...(Tuesday through Sunday)
Issued at 318 AM CDT Mon Sep 2 2019

A few chances for precipitation and seasonable temperatures
highlights the extended forecast.

Tuesday will be dry and cooler than Monday after the storms roll
through, with forecast highs in the low 60s to low 70s.

Temperatures will warm up some for Wednesday and Thursday with
more scattered showers and thunderstorms possible, before cooling
down to the 60s for the weekend. The next chance for widespread
precipitation comes Friday evening and chances continue through
the weekend though the long-term models differ widely on just how
much  the are will receive and how long it will stick around.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 615 AM CDT Mon Sep 2 2019

MVFR to IFR conditions have developed over much of North Dakota
this morning in response to rapid increase in moisture from the
south. Conditions should improve from west to east this morning as
a warm front passes through. Thunderstorms are expected at KJMS
this evening and nearby at KMOT/KBIS this morning and afternoon.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJ
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Sep 2, 8:11 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
911 AM CDT Mon Sep 2 2019

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-031415-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
911 AM CDT Mon Sep 2 2019 /811 AM MDT Mon Sep 2 2019/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Severe storms are possible Today/tonight. Hail up to golf ball
size, 70 mph winds and a few tornadoes will be the main threats
with any severe storms that do develop.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

MJ

In the hours before

Special weather statement, Sep 2, 9:05 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1005 AM CDT Mon Sep 2 2019

NDZ001-021545-
Divide-
1005 AM CDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN DIVIDE COUNTY UNTIL 1045
AM CDT...

At 1004 AM CDT, a strong thunderstorm was located 9 miles southwest
of Westby, or 19 miles east of Plentywood, moving east at 30 mph.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Winds gusts to 45 mph are also possible with this storm.

Locations impacted include...
Fortuna, Alkabo and Writing Rock State Historical Site.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4893 10358 4863 10351 4863 10401 4864 10405
      4886 10405 4888 10404
TIME...MOT...LOC 1504Z 268DEG 25KT 4874 10414

HEINERT
Special weather statement, Sep 2, 9:43 AM CST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1043 AM CDT Mon Sep 2 2019

NDZ001-021615-
Divide-
1043 AM CDT Mon Sep 2 2019

...A STRONG THUNDERSTORM WILL AFFECT DIVIDE COUNTY UNTIL 1115 AM
CDT...

At 1042 AM CDT, a strong thunderstorm was located 10 miles east of
Writing Rock State Historical Site, or 19 miles southwest of Crosby,
moving east at 35 mph.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Wind gusts to 50 mph and pea size hail are also possible with this
storm.

Locations impacted include...
Crosby, Fortuna, Alkabo, Writing Rock State Historical Site and
Ambrose.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 4864 10307 4864 10403 4895 10404 4900 10321
TIME...MOT...LOC 1542Z 266DEG 31KT 4875 10363

HEINERT

The radar

The Glasgow radar (KGGW), 195 km away, was scanning. The volume nearest the first event began at 15:59 UTC.

Open the radar archive at this moment

Event by event

14 hail, 11 thunderstorm wind. Local standard time, as filed.

Hail, Williams

When
September 2, 10:00 AM CST to 10:03 AM CST
Where
Williams County, 8.41 mi SW of Bonetraill
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.350, -104.000

Hail, Williams

When
September 2, 10:42 AM CST to 10:44 AM CST
Where
Williams County, 6.97 mi N of (Isn)sloulin Fld Wil
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.280, -103.630

Hail, Burke

When
September 2, 11:05 AM CST to 11:08 AM CST
Where
Burke County, 1.83 mi W of Battleview
Measured
1 in hail
Reported by
Public
Coordinates
48.580, -102.820

Hail, McKenzie

When
September 2, 10:10 AM MST to 10:13 AM MST
Where
McKenzie County, 0.83 mi SE of Alexander
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
47.840, -103.640

Hail, McKenzie

When
September 2, 10:11 AM MST to 10:12 AM MST
Where
McKenzie County, 0.46 mi E of Alexander
Measured
1.75 in hail
Reported by
Public
Coordinates
47.850, -103.640

Hail, McKenzie

When
September 2, 10:36 AM MST to 10:39 AM MST
Where
McKenzie County, 5.55 mi N of Watford City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
47.880, -103.270

Hail, McKenzie

When
September 2, 10:55 AM MST to 10:58 AM MST
Where
McKenzie County, 3.49 mi N of Johnsons Corner
Measured
1 in hail
Reported by
Public
Coordinates
47.850, -102.940

Hail, McKenzie

When
September 2, 11:02 AM MST to 11:05 AM MST
Where
McKenzie County, 5.61 mi E of Johnsons Corner
Measured
1.5 in hail
Reported by
Public
Coordinates
47.810, -102.810

Thunderstorm Wind, McLean

When
September 2, 12:52 PM CST to 12:55 PM CST
Where
McLean County, 6.92 mi S of Raub
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.650, -102.040

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Hail, McLean

When
September 2, 2:00 PM CST to 2:03 PM CST
Where
McLean County, 1.56 mi WSW of Falkirk
Measured
1 in hail
Reported by
Public
Coordinates
47.360, -101.130

Thunderstorm Wind, Sheridan

When
September 2, 2:05 PM CST to 2:08 PM CST
Where
Sheridan County, 8.68 mi NNE of Denhoff
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
47.590, -100.180

Hail, Sheridan

When
September 2, 2:10 PM CST to 2:13 PM CST
Where
Sheridan County, 1.16 mi SE of Martin
Measured
0.88 in hail
Reported by
Public
Coordinates
47.820, -100.100

Thunderstorm Wind, Wells

When
September 2, 2:26 PM CST to 2:28 PM CST
Where
Wells County, 1.56 mi ENE of Chaseley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.460, -99.770

A trained spotter reported thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Kidder

When
September 2, 2:45 PM CST to 2:48 PM CST
Where
Kidder County, 8.63 mi NE of Robinson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.250, -99.660

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Hail, Foster

When
September 2, 3:00 PM CST to 3:03 PM CST
Where
Foster County, Carrington
Measured
1.25 in hail
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
47.450, -99.130

Cars were dented from the hail.

Hail, Foster

When
September 2, 3:02 PM CST to 3:05 PM CST
Where
Foster County, Carrington
Measured
1 in hail
Reported by
Public
Coordinates
47.450, -99.130

Thunderstorm Wind, Stutsman

When
September 2, 3:05 PM CST to 3:08 PM CST
Where
Stutsman County, 1.17 mi SW of Woodworth
Measured
66 kt (76 mph) measured gust
Reported by
Public
Coordinates
47.140, -99.320

Thunderstorm Wind, Stutsman

When
September 2, 3:20 PM CST to 3:22 PM CST
Where
Stutsman County, 4.89 mi ENE of Edmunds
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.270, -98.870

Thunderstorm Wind, Stutsman

When
September 2, 3:32 PM CST to 3:34 PM CST
Where
Stutsman County, 4.69 mi W of Courtenay
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.220, -98.670

Thunderstorm Wind, Stutsman

When
September 2, 3:35 PM CST to 3:37 PM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
46.890, -99.300

A fire department official reported thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Stutsman

When
September 2, 3:46 PM CST to 3:48 PM CST
Where
Stutsman County, (Jms)jamestown Muni
Measured
74 kt (85 mph) measured gust
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
46.930, -98.680

Multiple vehicles were overturned on Interstate 94 in the Jamestown area including semi-trucks and campers. This led to Interstate 94 being closed due to debris on the roadway. Tree branches breaking and falling on power lines led to multiple fire reports, along with widespread power outages. Also, many roadways were blocked by fallen trees and branches. A brick wall that was being constructed as part of a school expansion project collapsed as a result of the strong winds.

Hail, Stutsman

When
September 2, 3:50 PM CST to 3:53 PM CST
Where
Stutsman County, 8.03 mi E of Buchanan
Measured
1.5 in hail
Reported by
Public
Coordinates
47.080, -98.660

Thunderstorm Wind, Kidder

When
September 2, 3:51 PM CST to 3:54 PM CST
Where
Kidder County, 11.75 mi S of Tappen
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.700, -99.620

A trained spotter estimated thunderstorm wind gusts of 60 mph.

Thunderstorm Wind, Stutsman

When
September 2, 3:54 PM CST to 3:57 PM CST
Where
Stutsman County, 2.92 mi WSW of Eldridge
Measured
70 kt (81 mph) measured gust
Property damage
$80,000
Reported by
Mesonet
Coordinates
46.890, -98.890

A semi-truck and a camper were overturned by the strong thunderstorm wind gusts.

Hail, La Moure

When
September 2, 4:30 PM CST to 4:33 PM CST
Where
La Moure County, 2.81 mi SW of Jud
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.490, -98.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854568, 854572, 854577, 854569, 854570, 854571, 854573, 854574, 854578, 854582, 854583, 854584, 854585, 854586, 854587, 854588, 854590, 854592, 854593, 854594, 854597, 854599, 854600, 854606, 854604.